Journal of the Mathematical Society of Japan

Canal foliations of S3

Rémi LANGEVIN and Paweł G. WALCZAK

Full-text: Open access

Abstract

The goal of the article is to classify foliations of S3 by regular canal surfaces, that is envelopes of one-parameter families of spheres which are immersed surfaces. We will add some extra information when the leaves are “surfaces of revolution” in a conformal sense.

Article information

Source
J. Math. Soc. Japan, Volume 64, Number 2 (2012), 659-682.

Dates
First available in Project Euclid: 26 April 2012

Permanent link to this document
https://projecteuclid.org/euclid.jmsj/1335444406

Digital Object Identifier
doi:10.2969/jmsj/06420659

Mathematical Reviews number (MathSciNet)
MR2916082

Subjects
Primary: 53C12: Foliations (differential geometric aspects) [See also 57R30, 57R32]
Secondary: 53A30: Conformal differential geometry

Keywords
foliation canal surface

Citation

LANGEVIN, Rémi; WALCZAK, Paweł G. Canal foliations of S 3. J. Math. Soc. Japan 64 (2012), no. 2, 659--682. doi:10.2969/jmsj/06420659. https://projecteuclid.org/euclid.jmsj/1335444406


Export citation

References

  • A. Bartoszek and P. Walczak, Foliations by surfaces of a peculiar class, Ann. Polon. Math., 94 (2008), 89–95.
  • D. V. Bolotov, Extrinsic geometry of foliations on 3-manifolds, Foliations 2005, (eds. P. Walczak et al.), World Sci. Publ. Hackensack, NJ, 2006, pp.,109–120.
  • A. Candel and L. Conlon, Foliations I, II, Graduate Studies in Mathematics, 60, Amer. Math. Soc., Providence, RI, 2000, 2003.
  • G. Cairns, R. Sharpe and L. Webb, Conformal invariants for curves and surfaces in three dimensional space forms, Rocky Mountain J. Math., 24 (1994), 933–959.
  • G. Darboux, Leçons sur la théorie générale des surfaces, Gauthier-Villars Paris, 1887.
  • C. Godbillon, Dynamical systems on surfaces, Universitext [University Textbook], Springer-Verlag, Berlin-New York, 1983.
  • U. Hertrich-Jeromin, Introduction to Möbius Differential Geometry, London Math. Soc. Lecture Note Series, 300, Cambridge University Press, 2003.
  • U. Hertrich-Jeromin and U. Pinkall, Ein Beweis der Willmoreschen Vermutung für Kanaltori, J. Reine Angew. Math., 430 (1992), 21–34.
  • H. Kneser, Reguläre Kurvenscharen auf den Ringflächen, Math. Ann., 91 (1924), 135–154.
  • R. Krasauskas, Minimal rational parametrizations of canal surfaces, Computing, 79 (2007), 281–290.
  • R. Langevin and J. O'Hara, Conformal arc-length as 1/2-demensional length of the set of osculating circles, Comment. Math. Helv., 85 (2010), 273–312.
  • R. Langevin and P. G. Walczak, Conformal geometry of foliations, Geom. Dedicata, 132 (2008), 135–178.
  • S. P. Novikov, Topology of foliations, Trans. Moscow Math. Soc., 14 (1965), 268–304.
  • M. Peternell and H. Pottmann, Computing rational parametrizations of canal surfaces, J. Symbolic Comput., 23 (1997), 255–266.
  • G. Reeb, Sur certaines propriétés topologiques des variétés feuilletées, Publ. Inst. Math. Univ. Strasbourg 11, pp.,5–89, 155–156, Actualités Sci. Ind., 1183, Hermann & Cie., Paris, 1952.
  • Sz. Walczak, Hausdorff leaf spaces for foliations of codimension one, J. Math. Soc. Japan, 63 (2011), 473–502.
  • A. Zeghib, Laminations et hypersurfaces géodésiques des variétés hyperboliques, Ann. Sci. École Norm. Sup. (4), 24 (1991), 171–188.
  • A. Zeghib, Sur les feuilletages géodésiques continus des variétés hyperboliques, Invent. Math., 114 (1993), 193–206.